Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2003, 5:45 PM MDT for Otero County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2003, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 15, 2003, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Otero County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2928 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006
WUUS55 KPUB 152345
SVRPUB
COC089-160045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT TUE JUL 15 2003
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTERO COUNTY IN SOUTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 544 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
SEVERE THUNDERSTORM WAS OVER EXTREME NORTHEASTERN OTERO COUNTY...OR
ABOUT 14 MILES NORTHEAST OF LA JUNTA...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
NORTHEASTERN OTERO COUNTY
AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.
LAT...LON 3815 10357 3801 10340 3825 10339 3825 10349
3817 10348 3815 10350
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:08 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 15, 2:08 PM MDT, 3 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 208 PM MDT TUE JUL 15 2003 SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY). CURRENTLY...A FEW STORMS NOTED ON RADAR OVER THE MTNS. ACTIVITY MOVING SLOWLY EAST. OVER THE PLAINS...FSL LAPS ANALYSIS INDICATING A CAPE AXIS OF 2-3000 J/KG OVER THE I-25 CORRIDOR. DWPTS ACROSS THE PLAINS REMAINING IN THE 60S EVEN WITH MIXING. THROUGH MID EVENING...BEST CHANCE OF TSTORMS WILL CONTINUE OVER THE HIER TRRN DURING THIS PERIOD. HOWEVER...THE BEST CHANCE FOR A SVR STORM OR TWO WILL BE ALONG THE I-25 CORRIDOR ALONG THE CAPE AXIS MENTIONED ABOVE AS THE STORMS OVER THE HIER TRRN GET INTO THE BETTER JUICE ON THE PLAINS. AS FOR SVR TYPE...THEY WILL BE PULSEY IN NATURE GIVEN LACK OF SHEAR. MAIN THREAT WILL BE GUSTY WINDS AND HAIL. NOT BOUNDARIES NOTED SO NON-SUP TOR THREAT NEGLIGIBLE. OVER THE FAR EAST PLAINS...CAP WILL HOLD AND REMOVED POPS THIS AREA. TOMORROW...MESOETA PGRGS SHOW RIDGE EVEN A BIT STRONGER OVER AREA. DID NOT MAKE ANY SIGNIF CHANGES TO PRIOR FCST AS IT WILL ONCE AGAIN BE A MOSTLY SUNNY AND HOT DAY WITH ONLY ISOLD STORMS ACROSS THE REGION. /HODANISH LONG TERM DISCUSSION...(WED NIGHT THROUGH TUE). MAIN CHALLENGES CONTINUE TO BE TEMPS AND AMOUNT OF MOISTURE AVAILABLE FOR PRECIP. STRONG UPPER HIGH PRESSURE SYSTEM WILL CONTINUE TO DOMINATE THE WEATHER ACROSS THE REGION THROUGH THE WEEKEND...WITH CENTROID OF 600DM HIGH PROGGED TO BE OVER THE STATE THROUGH FRI. 700MB TEMPS EXPECTED TO REMAIN BETWEEN +18C AND +20C WITH WEAK THERMAL TROUGH ACROSS THE PLAINS...KEEPING WEAK DOWNSLOPE FLOW ACROSS THE PLAINS. WILL CONTINUE THE TREND OF CURRENT GRIDS WITH HIGH TEMPS IN THE MID 90S TO THE MID 100S ACROSS THE PLAINS...HIGHER THAN GUIDANCE. WILL ALSO GO WITH PERSISTENCE FOR LOWS. AS FOR PRECIP...LOOKS TO BE ENOUGH MID AND UPPER LEVEL MOISTURE TRAPPED UNDER THE RIDGE TO KEEP ISOLATED DIURNAL POPS ACROSS THE REGION. THERE IS SOME CONCERN ON THE TRACK OF HURRICANE CLAUDETTE...WITH YESTERDAYS MODELS TRYING TO BRING UP ON SOME OF THE REMINENT MOISTURE ACROSS THE REGION. TODAYS RUNS ARE KEEPING THE REMINENTS OF CLAUDETTE MUCH FURTHER SOUTH...TAKING IT ACROSS OLD MEXICO...WITH NOT MUCH MOISTURE MAKING TO THE REGION. WITH HARD TO PROG TROPICAL SYSTEMS...WILL STICK WITH CURRENT GRIDS KEEPING SLIGHTLY BETTER COVERAGE ACROSS THE WESTERN HALF OF THE AREA ON FRI...BANKING ON AN INCREASE IN AVAILABLE MOISTURE. AT ANY RATE...MOISTENING OF THE LOWER LEVELS WILL CONTINUE...LEADING TO A BETTER CHANCE OF SEEING WETTING PRECIP. SAT-SUN...UPPER SYSTEM ACROSS MANITOBA EXPECTED TO CARVE OUT A BROAD TROUGH ACROSS THE UPPER MIDWEST...WITH CENTER OF HIGH PRESSURE OVERHEAD TO RETROGRADE BACK OVER THE FOUR CORNERS REGION. WITH WEAK NW FLOW ALOFT SETTING UP...A WEAK FRONT PROGGED TO MOVE ACROSS THE PLAINS DURING THE DAY SAT...HOWEVER WITH WARM AIR ALOFT...DO NOT SEE MUCH OF A COOL DOWN. WITH SIMILAR SITUATION OF THE PAST TWO DAYS...WILL STICK WITH PERISITENCE FOR TEMPS WITH PREFRONTAL MIXING KEEPING TEMPS IN THE 100S ON SAT...AND SLIGHTLY COOLER TEMPS ON SUN WITH UPSLOPE FLOW DEVELOPING. AGAIN...NOT MUCH IN THE WAY OF AVAILABLE MOISTURE...AND WILL CONTINUE WITH ISOLATED POPS. MON-TUE...UPPER HIGH PROGGED TO REMAIN ACROSS FOUR CORNERS REGION... AND WILL STICK WITH THE PERSISTENCE FORECAST...ENOUGH MOISTURE AVAILABLE FOR ISOLATED DIURNAL POPS...AND TEMPS AT OR ABOVE SEASONAL NORMS. -MW .PUB...NONE.
Hazardous weather outlook, Jul 15, 7:00 AM MDT, 10 hours 45 minutes before
COZ058>089-093>099-161400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...FIRE WEATHER WATCH FOR DRY LIGHTNING AND PROLONGED DROUGHT CONDITIONS...IN EFFECT FOR THIS AFTERNOON AND EVENING...FOR ZONES 220 THROUGH 225... ISOLATED TO SCATTERED THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN... ARE EXPECTED TO BEGIN OVER THE WESTERN MOUNTAINS SHORTLY AFTER NOON TODAY. THESE STORMS WILL PRODUCE WIND GUSTS NEAR 45 MPH...AND OCCASIONAL LIGHTNING STRIKES. IF ENOUGH MOISTURE CAN INFILTRATE THE AREA BY EARLY AFTERNOON...SCATTERED DRY THUNDERSTORMS ARE POSSIBLE AND A RED FLAG WARNING WILL BE ISSUED. ON THE PLAINS...ISOLATED THUNDERSTORMS...ONE OR TWO POSSIBLY SEVERE...ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. STORMS WILL FORM ALONG THE EASTERN MOUNTAINS...AND MOVE SLOWLY SOUTHEAST INTO THE EASTERN PLAINS. THE MOST LIKELY KINDS OF SEVERE WEATHER WOULD BE WIND GUSTS NEAR 60 MPH AND HAIL NEAR 3/4 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS...WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...FOR ONE OR TWO SEVERE STORMS OVER THE EASTERN PLAINS.
In the hours before
Local storm report, Jul 15, 5:35 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
535 PM MDT TUE JUL 15 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM 1 NE PENROSE CO 1.00 INCH HAIL
07/15/03 FREMONT REPORTED BY PUBLIC.
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 55 min |
| Jul 15, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 83 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.